Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 300, NWS Des Moines, IA

June 20, 2008Adair County, Union County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 20, 2008, 6:30 PM CDT for Adair County, Union County, Iowa. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 2008, 6:30 PM CDT (23:30 UTC)
Expired
Jun 20, 2008, 7:15 PM CDT
In force
45 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

Counties Adair County, IA, Union County, IA

The radar

The Des Moines radar (KDMX), 81 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.5 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
250 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1067 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:12 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Jun 20, 3:12 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
312 PM CDT FRI JUN 20 2008

.DISCUSSION...
SHORT TERM (TONIGHT)...
A BROKEN LINE OF THUNDERSTORMS DEVELOPED ALONG THE HIGHWAY 30
CORRIDOR THIS AFTERNOON NEAR A MOISTURE CONVERGENCE BOUNDARY. DEEP
LAYER SHEAR IS LIMITED AND THE STORMS ARE HAVING A HARD TIME
MAINTAINING UPDRAFTS...BUT SOME HAVE APPROACHED THE SEVERE CRITERIA
OF PENNY SIZED HAIL. ANOTHER WEAK SHORTWAVE UPSTREAM WILL LIKELY
KEEP STORMS GOING INTO THE EVENING HOURS WITH ISOLD MARGINAL SEVERE
THREAT. HOWEVER...THE MAIN THREAT SHOULD BE LIMITED TO SOUTHERN HALF
OF CWA WITH LIMITED INSTABILITY NORTH.

LONG TERM (SATURDAY THROUGH FRIDAY)...
NORTHWESTERLY STEERING FLOW WILL CONTINUE FOR SEVERAL DAYS. GFS AND
NAM CONTINUE TO HINT AT AREA OF PRECIP FORMING OVER EASTERN DAKOTAS
SAT MORNING AND MOVING DOWN THROUGH WESTERN AND CENTRAL IA LATER
SAT...HOWEVER NAM HAS BACKED OFF SOMEWHAT AND EURO HAS NO INDICATION
OF THIS CONVECTION. STILL...ENOUGH CONSISTENCY WITH THIS POSSIBILITY
TO BUMP UP TO SLIGHT POPS FOR SOME PORTIONS OF CWA SAT
EVENING/NIGHT. SHORTWAVE TROUGH WILL DIG THROUGH THE LARGER EASTERN
CANADIAN GYRE ON SUNDAY...BUT WILL PRIMARILY AFFECT AREAS TO OUR
NORTHEAST WITH ONLY MINIMAL EFFECTS IN OUR NORTHEASTERNMOST
COUNTIES. THEREAFTER...SURFACE HIGH PRESSURE WILL MOVE IN GIVING US
A FEW DRY PERIODS WITH BELOW NORMAL TEMPS. ON MONDAY NIGHT THE
MID-LEVEL FLOW BEGINS TO SHIFT TO MORE WESTERLY/WEST NORTHWESTERLY
AS THE LONGWAVE TROUGH OVER THE GREAT LAKES FINALLY MOVES OUT TO THE
EAST. THIS WILL USHER IN A SERIES OF SUBTLE SHORTWAVE RIPPLES AND
WEAK SURFACE LOW PRESSURE SYSTEMS WHICH RESULT IN SLIGHT POPS
THROUGH THE END OF THE PERIOD.

&&

.AVIATION...20/18Z
A WEAK COLD FRONT AND UPPER LEVEL LOW WILL PUSH INTO IOWA THIS
AFTERNOON AND SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID
TO LATE AFTERNOON...ESPECIALLY NORTHERN IOWA. STORMS SHOULD SPREAD
SOUTHWARD DURING THE EVENING HOURS. OPTED TO FRAME A RELATIVELY
BRIEF PERIOD OF EACH CONVECTION AT EACH TAF LOCATION. SIMILAR TO
YESTERDAY...THE STRONGER STORMS COULD PRODUCE SOME LARGE HAIL AND
ISOLD WIND GUSTS APPROACHING 60 MPH SO MONITOR FOR LATER UPDATES.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LONG TERM...LEE
SHORT TERM/AVIATION...KINNEY
Hazardous weather outlook, Jun 20, 5:14 AM CDT, 13 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
514 AM CDT FRI JUN 20 2008

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-211100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
514 AM CDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST FOR TODAY AND
TONIGHT ACROSS MUCH OF CENTRAL IOWA. ALTHOUGH WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED...A FEW STORMS MAY BECOME SEVERE WITH HAIL
UP TO QUARTER SIZE AND WINDS APPROACHING 60 MPH. IN ADDITION...
THE THREAT OF LOCALIZED HEAVY RAIN CANNOT RULE OUT AN INSTANCE OR
TWO OF FLASH FLOODING.

NUMEROUS RIVER FLOOD WARNINGS REMAIN IN EFFECT ACROSS CENTRAL
IOWA. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

RIVER FLOODING IS EXPECTED TO CONTINUE THROUGH THE REST OF THE
WORK WEEK IN MANY LOCATIONS ALONG THE DES MOINES...IOWA AND CEDAR
RIVER BASINS WITH CONDITIONS CONTINUING TO IMPROVE. ISOLATED
THUNDERSTORMS REMAIN POSSIBLE INTO SATURDAY AND THEN AGAIN NEXT
TUESDAY THROUGH THURSDAY. A FEW SEVERE STORMS CANNOT BE RULED OUT
DURING THESE TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION REMAINS POSSIBLE TODAY AND SATURDAY...THEN
AGAIN BY NEXT TUESDAY THROUGH THURSDAY.

In the hours before

Local storm report, Jun 20, 5:06 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
506 PM CDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     HAIL             MONROE                  41.52N 93.10W
06/20/2008  E0.88 INCH       JASPER             IA   LAW ENFORCEMENT

&&

BF
Local storm report, Jun 20, 5:30 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
530 PM CDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             7 NE WINTERSET          41.41N 93.92W
06/20/2008  E0.88 INCH       MADISON            IA   TRAINED SPOTTER

&&

BMOYER
Local storm report, Jun 20, 5:39 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
539 PM CDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             1 NW PATTERSON          41.36N 93.89W
06/20/2008  E0.88 INCH       MADISON            IA   TRAINED SPOTTER

&&

BF
Local storm report, Jun 20, 6:00 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
600 PM CDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             3 W ST. CHARLES         41.29N 93.86W
06/20/2008  E0.88 INCH       MADISON            IA   LAW ENFORCEMENT

&&

BF
Local storm report, Jun 20, 6:06 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
606 PM CDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     HAIL             4 NE GRISWOLD           41.27N 95.07W
06/20/2008  E0.88 INCH       CASS               IA   TRAINED SPOTTER

            HAIL TO NICKEL SIZE AND 20 MPH WIND.

&&

KJ
Local storm report, Jun 20, 6:26 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
626 PM CDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             1 W TRURO               41.21N 93.86W
06/20/2008  E1.00 INCH       MADISON            IA   LAW ENFORCEMENT

&&

BMOYER

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 2:20 PM CDTSevere Thunderstorm WarningDMXTama25 min
Jun 20, 4:45 PM CDTSevere Thunderstorm WarningDMXJasper, Marion30 min
Jun 20, 5:31 PM CDTSevere Thunderstorm WarningDMXMadison29 min
Jun 20, 5:33 PM CDTSevere Thunderstorm WarningDMXCass42 min
Jun 20, 6:02 PM CDTSevere Thunderstorm WarningDMXMadison43 min
Jun 20, 6:23 PM CDTSevere Thunderstorm WarningDMXMahaska, Monroe20 min
Jun 20, 6:41 PM CDTSevere Thunderstorm WarningDMXMadison, Union49 min
Jun 20, 6:53 PM CDTSevere Thunderstorm WarningDMXClarke52 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.